Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 18, 2004, 4:39 AM EDT for Muskegon County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 4:39 AM EDT (08:39 UTC)
- Expired
- Apr 18, 2004, 5:00 AM EDT
- In force
- 21 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Muskegon County, MI
The radar
The Grand Rapids radar (KGRR), 89 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2208 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
893 WUUS53 KGRR 180839 SVRGRR MIC121-180900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 438 AM EDT SUN APR 18 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 500 AM EDT * AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF WABANINGO...OR ABOUT 15 MILES NORTHWEST OF MUSKEGON...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITEHALL AROUND 440 AM EDT LAKEWOOD CLUB...DALTON...BERRY JUNCTION AROUND 445 AM EDT TWIN LAKE AROUND 450 AM EDT HOLTON AROUND 455 AM EDT * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE: MONTAGUE AND MICHILLINDA LARGE HAIL...STRONG WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4347 8663 4330 8662 4326 8605 4345 8608 $$ OSTUNO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:33 AM EDT, 6 minutes earlier.
Area forecast discussion, Apr 18, 4:33 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 433 AM EDT SUN APR 18 2004 .SHORT TERM... DETERMINING PCPN CHCS OVER THE NEXT 36 HOURS WAS THE MAIN FOCUS AS A WARM FRONT LIFTS NORTH THROUGH THE CWA THIS MORNING...THEN A COLD FRONT COMES ACROSS ON MONDAY. RAIN CHCS RETURN TUESDAY AFTERNOON AS ANOTHER SYSTEM HEADS TOWARD THE GREAT LAKES. A LARGE CLUSTER OF THUNDERSTORMS CONTINUES TO SLIDE OVER LOWER MI THIS MORNING. A WARM FRONT WAS PUSHING INTO THE SOUTHERN PORTION OF THE CWA AS OF 08Z. MOST OF THE STORMS WILL STAY NORTH OF THIS BOUNDARY THIS MORNING AND BEGIN TO WEAKEN AS THEY MOVE AWAY FROM THE LIFT OF THE LOW LEVEL JET. THE WARM FRONT WILL CLEAR THE NORTHERN PORTIONS OF THE CWA BY EARLY AFTERNOON...LEAVING THE ENTIRE CWA IN THE WARM SECTOR. PARTLY SUNNY AFTERNOON SKIES WILL BOOST TEMPS TO AROUND 80 IN AREAS AWAY FROM LAKE MICHIGAN. THERE COULD BE SOME SCATTERED CONVECTION DEVELOPMENT OVER SOUTHERN PORTIONS OF WISCONSIN DURING THE AFTERNOON ON THE NOSE OF A 60 KNOT LOW LEVEL JET. ANY STORMS SHOULD MOVE NE AND MAY CLIP THE NW CORNER OF THE CWA... OTHERWISE EXPECT A DRY AFTERNOON. WITH THE AFTERNOON SUNSHINE WE WILL BE ABLE MIX DOWN SOME OF THESE STRONG WINDS FROM ALOFT. WINDS UP AROUND 30 MPH APPEAR LIKELY BY MID AFTERNOON. A WIND ADVISORY MAY BE NEEDED TOWARD LATE AFTERNOON AND INTO THE EVENING AS THE CORE OF THE JET MOVES OVER THE CWA. ALTHOUGH THERE WILL BE A FAVORABLE LOW LEVEL JET IN PLACE THIS EVENING MOISTURE IS LACKING IN THE WARM SECTOR FOR ANY STORMS TO FIRE EARLY. DEEPER MOISTURE SHOULD ARRIVE AFTER MIDNIGHT AS A RIBBON OF HIGHER DEWPOINTS PROCEEDS A COLD FRONT THAT WILL MOVE INTO EASTERN WISCONSIN BY DAYBREAK. WILL CARRY CHC POPS AFTER MIDNIGHT. THE COLD FRONT PUSHES THROUGH THE CWA ON MONDAY. THE MODELS ARE IN GENERAL AGREEMENT THAT FRONT WILL PASS THROUGH AROUND MID DAY. THIS MAY BE TOO EARLY FOR MUCH ADDITIONAL CONVECTION TO DEVELOP. WILL ONLY CARRY LOW CHC POPS ON MONDAY AS THE MOISTURE BECOMES VERY SHALLOW ONCE THE FRONT PASSES. THE WINDS WILL FINALLY BEGIN TO SIMMER DOWN AS THE PRESSURE GRADIENT RELAXES BEHIND THE FRONT. MUCH COOLER AND DRIER AIR WILL MOVE IN FOR MONDAY NIGHT AS HIGH PRESSURE FLOATS ACROSS THE NORTHERN LAKES. SKIES SHOULD CLEAR... ALONG WITH DIMINISHING WINDS LOWS WILL FALL INTO THE 30S MOST AREAS. ONCE AGAIN THE FRONT SHOULD STALL OVER THE OHIO VALLEY AND THEN BEGIN TO DRIFT NORTH AS ANOTHER LOW PRESSURE FORMS OVER THE CENTRAL PLAINS BY TUESDAY. STRONG ISENTROPIC LIFT OVERRIDES THE FRONT BY AFTERNOON SO CLOUDS SHOULD RETURN FROM SOUTH TO NORTH. WILL HAVE CHC POPS FOR SHOWERS INTO THE AFTERNOON ACROSS THE SOUTH AS THE FRONT IS PROGGED TO BY NEAR THE MI/IN BORDER BY EVENING. THE INCREASING CLOUDS AND EASTERLY FLOW WILL KEEP TEMPS AROUND 60. THE LOW PRESSURE MOVES OUT OF THE PLAINS TUESDAY NIGHT AND HEADS FOR THE GREAT LAKES. WILL CARRY HIGH CHC POPS ACROSS THE CWA. POPS MAY NEED TO BE INCREASED IF THIS MODEL TREND CONTINUES. .LONG TERM... THE EXTENDED PERIOD BEGINS WITH ALL MODELS IN AGREEMENT ON TRACKING A SFC LOW ACROSS SOUTHERN LOWER MICHIGAN ON WEDNESDAY...WITH SHOWERS EXPECTED TO END BY WEDNESDAY NIGHT AS THE SYSTEM PULLS AWAY AND RIDGING MOVES IN. BY THURSDAY AND BEYOND...THERE APPEARS TO BE A STRETCH OF UNSETTLED WEATHER AS SFC FRONT STALLS ACROSS THE OHIO VALLEY WITH ONE OR MORE WEAK SFC LOWS MOVING ALONG IT AND POSSIBLY BRINGING BOUTS OF WET WEATHER TO LOWER MICHIGAN LATE THURSDAY THROUGH EARLY SATURDAY. THE DETAILS ARE STILL RATHER UNCERTAIN SO WILL KEEP THURSDAY DRY FOR NOW...GIVEN THE FACT THAT ANY PRECIP MAY NOT ARRIVE UNTIL LATE IN THE DAY. && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && JK OSTUNO
Hazardous weather outlook, Apr 17, 12:08 PM EDT, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1208 PM EDT SAT APR 17 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1208 PM EDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT TONIGHT. A STRONG THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP OVER MINNESOTA AND WISCONSIN THIS EVENING...THEN MOVE EAST NORTHEAST AROUND 40 MPH INTO CENTRAL LOWER MICHIGAN BY MIDNIGHT. THE MAIN THREAT WITH THESE STORMS IS LARGE HAIL. HIGH WINDS WOULD NOT BE OUT OF THE QUESTION THOUGH. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTING ARE ALSO EXPECTED AS THESE STORMS MOVE ACROSS CENTRAL LOWER MICHIGAN AFTER MIDNIGHT. MOST OF THESE STORMS SHOULD STAY NEAR OR NORTH OF INTERSTATE 96. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS THAT THUNDERSTORM COMPLEX MOVES NORTH WITH THE WARM FRONT. MOST OF THE STRONG STORMS SHOULD BE WELL NORTH OF INTERSTATE 96 SUNDAY. ONCE AGAIN...HAIL WOULD BE THE GREATEST THREAT WITH THESE STORM. MONDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS A STRONG COLD FRONT MOVES ACROSS LOWER MICHIGAN DURING THE DAY. THIS THREAT WILL BE MOSTLY EAST OF GRAND RAPIDS SINCE THE FRONT WILL BE MOVING INTO THE STATE DURING MID MORNING HOURS. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT...DURING THE AFTERNOON ON MONDAY. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 5:43 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 32 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.